Thunderstorm Wind, Miami
- When
- July 21, 1:51 PM EST to 1:52 PM EST
- Where
- Miami County, (Gus)grissom Afb Per
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.650, -86.150
Line of storms with intermittent bowing segments caused spotty near-severe wind gusts, as well as tree and power line damage from Cass County, IN through Allen County, OH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Line of storms with intermittent bowing segments caused spotty near-severe wind gusts, as well as tree and power line damage from Cass County, IN through Allen County, OH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 21, 11:57 AM EST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 1257 PM EDT Tue Jul 21 2020 .SYNOPSIS... Issued at 402 AM EDT Tue Jul 21 2020 Chances of showers and thunderstorms will increase late this afternoon into tonight as a warm front lifts northward. Showers will become likely tonight with scattered thunderstorms also expected. Then chance of showers and thunderstorms will continue into Wednesday. && .SHORT TERM...(This Afternoon Into Tonight) Issued at 1244 PM EDT Tue Jul 21 2020 Forecast evolution regarding storm chances/intensity remains a bit unclear. An instability gradient, now nearing our far sw zones, is expected to mix newd into at least the southern half of the cwa by this evening into the early overnight. This is occurring as 925-850 mb winds increase out of the southwest in advance of a pair of small scale (convectively induced) shortwaves. More robust convection with the first MCV, now over east-central IL, may clip our far southern zones in IN with a damaging wind threat, though greater confidence in severe potential remains south across central IN. The rest of the area will see chances for showers and elevated thunder mid-late afternoon on the northern fringe of this vort. The main question in its wake is what impact does this have on the the next convectively aided vort (now over IA) that will track east into the area tonight. Recent hi-res guidance have been suggesting more suppression limiting the nwd push of low level theta-e back into the southern half of the area. This evolution would limit QPF and the iso severe risk along and south of US 30 this evening With that said, resisted making any significant changes to the forecast into the this evening given the messy setup and resulting lacking confidence. && .LONG TERM...(Wednesday through Monday) Issued at 402 AM EDT Tue Jul 21 2020 The convectively enhanced vort max should track east of the area Wed morning taking deeper moisture profiles east of the area. Some convective redevelopment is possible Wednesday afternoon as a northern stream trough tracks across the Great Lakes region with local area on southern periphery of this forcing. This redevelopment would likely occur along either remnant outflow boundaries from overnight showers/storms or perhaps along weak synoptic troughing with the northern stream trough. Realizing significant destabilization may be difficult on Wednesday however, and with shear remaining on the marginal side, not expecting a substantial severe risk for Wednesday afternoon at this point with any isolated risk across the east highly conditional on realizing surface based afternoon instability. Low level boundary will not make too much southward progress into Thursday with continued hints of subtle northwest flow wave in northern stream tracking into the Great Lakes. Have maintained fairly sharp south to north PoP gradient on Thursday afternoon, but confidence in this setup quite low. Upstream upper level ridge will begin to build across central CONUS Thursday night into Friday with precip prospects Friday into weekend looking minimal at this point as far south as southern Great Lakes/Ohio Valley. Medium range model consensus would suggest perhaps better chance of weak low level front surviving into southern Great Lakes with perhaps better chance of showers/storms by the Sunday night/Monday period. Amplifying ridge should provide an increase in heat/humidity for the weekend, especially by Sunday, with heat indices possibly reaching back into the 95 to 100 degree range. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1255 PM EDT Tue Jul 21 2020 Latest surface analysis has quasi-stationary boundary extending across central Indiana. Storm complex currently moving through east-central Indiana expected to ride along instability gradient associated with frontal boundary and stay south of both TAF sites and getting this cycle started with period of dry VFR conditions. Frontal boundary expected to gradually push northward and combine with mid-level disturbance to increase SH/TSRA chances at both sites later tonight. Prevailing conditions expected to remain mostly VFR through the night but upstream obs indicating potential for period of MVFR vsby/cigs within the thunderstorms so will have a TEMPO group to account for this. Light and variable winds expected to become more S/SW once front pushes northward tonight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili SHORT TERM...Steinwedel LONG TERM...Marsili AVIATION...JAL Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 459 AM EDT Tue Jul 21 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-220900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 459 AM EDT Tue Jul 21 2020 /359 AM CDT Tue Jul 21 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Chances of showers and thunderstorms will increase from southwest to northeast late this afternoon into tonight. There is a marginal risk of severe weather late this afternoon into the early overnight hours south of US Route 30 with isolated damaging wind gusts as the potential main threat. Locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms on Wednesday. A few strong storms with gusty winds are possible east of Interstate 69 Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Isolated severe weather is possible late this afternoon into this evening south of US Route 30. Spotter reports will be appreciated. LMZ043-046-220900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 459 AM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a chance of thunderstorms late this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low chance of thunderstorms Wednesday.
Special Weather Statement
National Weather Service Northern Indiana
139 PM EDT Tue Jul 21 2020
INZ020-211830-
White-
139 PM EDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WILL AFFECT WHITE COUNTY...
At 138 PM EDT, a strong thunderstorm was located over Templeton,
moving east at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers,
Burnettsville, Badger Grove, Smithson, Headlee, Lee, Golden Hill,
Indiana Beach, Norway, Idaville, Sitka, Cedar Point, Bell Center and
Buffalo.
This includes Interstate 65 between mile markers 185 and 198.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4084 8709 4084 8699 4090 8699 4091 8697
4091 8659 4074 8658 4074 8675 4073 8676
4072 8675 4070 8676 4069 8675 4068 8676
4068 8674 4066 8678 4056 8677 4057 8709
4083 8710
TIME...MOT...LOC 1738Z 251DEG 36KT 4052 8720
HAIL...0.25
WIND...50MPH
JALSpecial Weather Statement
National Weather Service Northern Indiana
225 PM EDT Tue Jul 21 2020
INZ022-211915-
Cass-
225 PM EDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WILL AFFECT CASS COUNTY...
At 224 PM EDT, a strong thunderstorm was located near Delphi, or 10
miles southeast of Monticello, moving east at 40 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Logansport, Grissom Afb, Walton, Royal Center, Lincoln, Galveston,
Onward, Clymers, Deacon, New Waverly, Leases Corner, Twelve Mile,
Metea, Hoover, Adamsboro, Lucerne, Lake Cicott and Anoka.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4057 8637 4069 8637 4069 8652 4074 8652
4074 8658 4091 8658 4091 8617 4056 8617
TIME...MOT...LOC 1824Z 248DEG 35KT 4065 8661
HAIL...0.25
WIND...55MPH
JALSpecial Weather Statement
National Weather Service Northern Indiana
249 PM EDT Tue Jul 21 2020
INZ023-024-032-211930-
Miami-Wabash-Grant-
249 PM EDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WILL AFFECT WABASH...WESTERN GRANT AND MIAMI
COUNTIES...
At 249 PM EDT, a strong thunderstorm was located near Grissom Afb,
moving east at 45 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Marion, Peru, Wabash, Fairmount, Grissom Afb, Jonesboro, Sweetser,
Swayzee, Bunker Hill, La Fontaine, Mexico, Wells, Sims, Miami,
Converse, Erie, Denver, Lagro, Amboy and Richvalley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4038 8585 4039 8586 4057 8587 4057 8617
4090 8617 4091 8564 4038 8563
TIME...MOT...LOC 1849Z 256DEG 38KT 4071 8619
HAIL...0.25
WIND...55MPH
JALThe Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
6 thunderstorm wind. Local standard time, as filed.
Utility poles down at W. Main and Fremont Street.
Tree on house and multiple trees and limbs down across Wabash.
Spotter relayed report of power lines downed.
Spotter relayed a report of a tree falling on power lines.
EM reported a tree blocked the road and took power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911211, 911206, 911207, 911208, 911209, 911210.